Alert archive / Arizona / Special Weather Statements in 2021
Special Weather Statement, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this special weather statement at Sep 29, 2021, 12:08 PM MST. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 29, 2021, 12:08 PM MST (19:08 UTC)
- Expired
- Sep 29, 2021, 12:45 PM MST
- In force
- 37 min
- Issued by
- NWS Flagstaff, AZ
- Hail
- 0.50 in
- Wind
- 40
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 29, 12:22 PM MST | HAIL 0.5 | Mexican Water, AZ | MEXICAN WATER CHAPTER HOUSE REPORTED BETWEEN PEA AND DIME SIZED HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 7.1 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1010 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
773
WWUS85 KFGZ 291908
SPSFGZ
Special Weather Statement
National Weather Service Flagstaff AZ
108 PM MDT Wed Sep 29 2021
AZZ010-291945-
Chinle Valley-
108 PM MDT Wed Sep 29 2021
...A strong thunderstorm will impact portions of Apache County near
Mexican Water through 145 PM MDT...
At 107 PM MDT, Doppler radar was tracking a strong thunderstorm over
Mexican Water, or 19 miles southeast of Mexican Hat, moving northeast
at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mexican Water.
This includes the following highways...
Highway 160 between mile markers 429 and 445.
Highway 191 between mile markers 507 and 510.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3686 10965 3700 10977 3700 10934
TIME...MOT...LOC 1907Z 238DEG 16KT 3700 10960
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
$$
MCTWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this special weather statement went out at Sep 29, 9:12 AM MST, 2 hours 56 minutes earlier.
Area forecast discussion, Sep 29, 9:12 AM MST, 2 hours 56 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 912 AM MST Wed Sep 29 2021 .SYNOPSIS...Scattered showers and thunderstorms will continue across northern Arizona each day through Thursday. Drier and warmer conditions are forecast for the weekend with a return to more seasonable fall weather. Unsettled and cooler weather may return early next week. && .UPDATE...Forecast remains on track with minimal updates needed. A few thunderstorms with frequent lightning have formed in northeast Arizona this morning and are moving quickly towards the east-northeast. Hi-res models continue to show the majority of shower and storm activity will remain in this area this morning. Better coverage can be expected by the afternoon with slight rain chances expanding south and westward across much of the region. && .PREV DISCUSSION /335 AM MST/...An area of low pressure over the Great Basin continues to deepen just to our west. Satellite shows dry mid-level air coming in across the area which is supported in sounding analysis. A cold front associated with this feature will sweep across our area today and Thursday. Expect precipitation chances for today to be isolated to scattered. Hi-res models indicate the best chances for development will remain north of I-40 for Wednesday afternoon. As the low deepens over Arizona on Thursday, flow turns southerly with and uptick in moisture across the area as the low picks up moisture over the Gulf of California. Overnight Wednesday into Thursday, models prog that showers and thunderstorms will develop to our south and spread into the eastern portions of our area by early morning. Coverage will then increase, mainly in the eastern portions of our area from Flagstaff and I-17 eastward, through the day on Thursday as the low moves overhead. As the system exits the area on Friday, we return to much drier and warmer weather as a ridge builds in across the southwest. Expect warmer days and chilly nights, especially Friday morning. More unsettled weather may return early next week. && .AVIATION...For the 18Z package...Areas of low clouds this morning will produce localized IFR/MVFR through about 17Z, especially near KGCN. Otherwise, expect mainly VFR conditions for the 24 hour forecast period. Isold-sct -SHRA/-TSRA through this evening with increasing coverage aft 06Z east of a KPAN - KINW line. Localized MVFR in/near showers and storms. Sfc winds SW 5-15 kts gusting to 20kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Well below normal daytime temperatures continue today and Thursday, with a chance of showers and thunderstorms each day. Chances for wetting rainfall are higher Thursday, especially east of the I-17 corridor. Locally gusty southwest winds Wednesday becoming lighter on Thursday. Friday through Sunday...A dry and warmer period develops during this time frame, with generally light winds. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...JM/ET AVIATION...MCT FIRE WEATHER...Peterson For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Sep 29, 9:16 AM MST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1016 AM MDT Wed Sep 29 2021
AZZ010-011-291645-
Chuska Mountains and Defiance Plateau-Chinle Valley-
1016 AM MDT Wed Sep 29 2021
...A strong thunderstorm will impact portions of Apache County
near Cove Chapter House through 1045 AM MDT...
At 1014 AM MDT, Doppler radar was tracking a strong thunderstorm near
Cove Chapter House, or 33 miles southwest of Shiprock, moving east at
20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Red Rock and Cove Chapter House.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3648 10935 3666 10940 3677 10905 3650 10905
TIME...MOT...LOC 1614Z 254DEG 18KT 3660 10926
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MCTLocal storm report, Sep 29, 9:35 AM MST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
935 AM MST WED SEP 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM FLASH FLOOD 9 SW JACOB LAKE 36.64N 112.35W
09/27/2021 COCONINO AZ PARK/FOREST SRVC
THIS IS A POST EVENT REPORT FROM MONDAY
EVENING. KAIBAB NATIONAL FOREST REPORTS ROAD
CLOSURES DUE TO FLOODING AND DEBRIS ALONG
FOREST ROAD 22 FROM FOREST ROAD 422A TO BIG
SPRINGS. TIME OF REPORT IS AN ESTIMATE.
&&
MCTSpecial weather statement, Sep 29, 12:08 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
108 PM MDT Wed Sep 29 2021
AZZ010-291945-
Chinle Valley-
108 PM MDT Wed Sep 29 2021
...A strong thunderstorm will impact portions of Apache County near
Mexican Water through 145 PM MDT...
At 107 PM MDT, Doppler radar was tracking a strong thunderstorm over
Mexican Water, or 19 miles southeast of Mexican Hat, moving northeast
at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mexican Water.
This includes the following highways...
Highway 160 between mile markers 429 and 445.
Highway 191 between mile markers 507 and 510.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3686 10965 3700 10977 3700 10934
TIME...MOT...LOC 1907Z 238DEG 16KT 3700 10960
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MCTThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 29, 9:16 AM MST | Special Weather Statement | FGZ | 29 min | |
| Sep 29, 3:54 PM MST | Special Weather Statement | FGZ | 36 min | |
| Sep 29, 4:30 PM MST | Special Weather Statement | FGZ | 30 min |
Nearby
Special Weather Statements in Arizona, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.